Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 212, NWS La Crosse, WI

July 20, 1998Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1998, 10:22 PM CDT for Adams County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 10:22 PM CDT (03:22 UTC)
Expired
Jul 20, 1998, 10:55 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS1 KLSE 210323 RRA
SVRLSE
WIC001-210355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 1055 PM CDT

* AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM JUST EAST OF BIG FLATS...OR 17 MILES SOUTH
  OF WISCONSIN RAPIDS... MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG FLATS AT 1025 PM CDT

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

NELS0N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:23 AM CDT, 10 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 11:23 AM CDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 AM CDT MON JUL 20 1998

PERSISTENT BUT SMALL ELEVATED THUNDERSTORMS ROLLED ACROSS NORTHEAST
IOWA AND SOUTHWEST WISCONSIN ALREADY THIS MORNING ON NOSE OF 850 MB
WARM AIR ADVECTION. AT 15Z SURFACE WARM FRONT WAS ANALYZED ACROSS
IOWA ALTHOUGH HARD TO PIN-POINT. ADAP STREAMLINE WINDS SHOWED BEST
CONVERGENCE IN THIS AREA AND 850 MB THETA-E GRADIENT FROM EASTERN
IOWA INTO WESTERN MINNESOTA WHERE NEXT UPSTREAM AREA OF CONCERN IS.

AGREE WITH SPC DISCUSSIONS BASED ON FAVORED AND DEVELOPING SYNOPTIC
FORCING FURTHER NORTH...I.E. 3 HOUR PRESSURE FALLS HAVE BEEN
STRONGEST IN EASTERN NORTH DAKOTA. BUT CONVECTION ACROSS WESTERN
MINNESOTA  MAY RIDE SOUTHEAST ALONG THIS THETA-E GRADIENT AND AFFECT
AREA EARLIER THAN PREVIOUSLY THOUGHT.

SHEA

In the hours before

Special weather statement, Jul 20, 6:42 PM CDT, 3 hours 40 minutes before
WIZ041>044-053>055-061-210045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT MON JUL 20 1998

...PARTS OF CENTRAL AND SOUTHWEST WISCONSIN HAVE BEEN DROPPED FROM
SEVERE THUNDERSTORM WATCH 760...

THE FOLLOWING WISCONSIN COUNTIES ARE NO LONGER INCLUDED IN SEVERE
THUNDERSTORM WATCH 760...

LA CROSSE...MONROE...JUNEAU...ADAMS...CRAWFORD...GRANT...RICHLAND
AND VERNON.

SHEA
Special weather statement, Jul 20, 6:42 PM CDT, 3 hours 40 minutes before
WIZ041>044-053>055-061-210045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT MON JUL 20 1998

...PARTS OF CENTRAL AND SOUTHWEST WISCONSIN HAVE BEEN DROPPED FROM
SEVERE THUNDERSTORM WATCH 760...

THE FOLLOWING WISCONSIN COUNTIES ARE NO LONGER INCLUDED IN SEVERE
THUNDERSTORM WATCH 760...

LA CROSSE...MONROE...JUNEAU...ADAMS...CRAWFORD...GRANT...RICHLAND
AND VERNON.

SHEA
Local storm report, Jul 20, 6:49 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT MON JUL 20 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    GAYS MILLS                WI   WIND DAMAGE
07/20/98   CRAWFORD                       POWER LINES WERE BLOWN DOWN
                                          AND A MOBILE HOME WAS
                                          FLIPPED OVER. A HIGH
                                          TENSION POWER POLE FELL ON
                                          A POST OFFICE.

0523 PM    READSTOWN                 WI   .75 INCH HAIL
07/20/98   VERNON                         DIME SIZE HAIL REPORTED BY
                                          SPOTTERS.

0530 PM    BOAZ                      WI   WIND DAMAGE
07/20/98   RICHLAND                       LARGE TREES WERE BLOWN
                                          DOWN.

0531 PM    BAGLEY                    WI   60 MPH WIND GUST
07/20/98   GRANT

SHEA/NELSON/RIECK/LUSSKY/BAUMGARDT/COOK
Local storm report, Jul 20, 6:49 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT MON JUL 20 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    GAYS MILLS                WI   WIND DAMAGE
07/20/98   CRAWFORD                       POWER LINES WERE BLOWN DOWN
                                          AND A MOBILE HOME WAS
                                          FLIPPED OVER. A HIGH
                                          TENSION POWER POLE FELL ON
                                          A POST OFFICE.

0523 PM    READSTOWN                 WI   .75 INCH HAIL
07/20/98   VERNON                         DIME SIZE HAIL REPORTED BY
                                          SPOTTERS.

0530 PM    BOAZ                      WI   WIND DAMAGE
07/20/98   RICHLAND                       LARGE TREES WERE BLOWN
                                          DOWN.

0531 PM    BAGLEY                    WI   60 MPH WIND GUST
07/20/98   GRANT

SHEA/NELSON/RIECK/LUSSKY/BAUMGARDT/COOK
Special weather statement, Jul 20, 8:15 PM CDT, 2 hours 7 minutes before
MNZ086-210145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
815 PM CDT MON JUL 20 1998

...TORNADO WATCH CANCELLED FOR DODGE COUNTY...

THE STORM PREDICTION CENTER HAS CANCELLED TORNADO WATCH 761 WHICH
INCLUDED DODGE COUNTY MINNESOTA.

NELSON
Special weather statement, Jul 20, 8:15 PM CDT, 2 hours 7 minutes before
MNZ086-210145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
815 PM CDT MON JUL 20 1998

...TORNADO WATCH CANCELLED FOR DODGE COUNTY...

THE STORM PREDICTION CENTER HAS CANCELLED TORNADO WATCH 761 WHICH
INCLUDED DODGE COUNTY MINNESOTA.

NELSON

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.